PATIENTS WITH DIABETES
Never use insulin pens on multiple patients
The CDC has alerted the healthcare community to a serious, continuing problem: use of insulin pens on multiple patients with diabetes. Insulin pens are intended for single patient use only, but many healthcare professionals believe incorrectly that the pens can be safely used on multiple patients if the needle is changed. In fact, blood can regurgitate into the insulin cartridge after injection, creating a risk of bloodborne pathogen transmission if the pen is used for more than one person, even when the needle is changed.
Although originally intended for patients' personal use, insulin pens are widely used in many hospitals to treat and educate patients with diabetes who will be using them at home. Earlier this year, the Institute for Safe Medication Practices (ISMP) received two reports in which nurses knowingly used the same insulin pen for multiple patients. Both nurses thought the practice was acceptable because they changed the needle between patients. In one case, it was later determined that the first patient was infected with HIV. The nurse involved in this event reported that sharing insulin pens after changing the needle was routine practice at another hospital where she'd worked.
Although cartons for insulin pens are clearly labeled "single patient use only," as shown above, the pen itself carries no warning, and cartons are rarely dispensed to patient units. To reduce the risk of cross-contamination, ISMP recommends that insulin pens used in inpatient settings be assigned to individual patients and labeled accordingly. Pharmacists should affix a "flag" label on the pen itself (not the cap) without covering the drug name.
|Figure. This insulin pen carton includes a warning for single patient use in small print. The pen itself carries no warning.|
For more information, see the CDC's Clinical Reminder at http://www.cdc.gov/injectionsafety/clinical-reminders/insulin-pens.html.
Avoid an APAP mishap
Acetaminophen-related liver injury due to unintended overdose remains a significant public health problem. One issue is that prescription container labels often identify acetaminophen as "APAP," an abbreviation of acetaminophen's chemical name. Most patients don't realize that this abbreviation means their medication contains acetaminophen.
To reduce the potential for confusion, the National Council for Prescription Drug Programs has published a white paper that includes recommendations for improving prescription-labeling practices. You can download it at http://www.fda.gov/downloads/Drugs/DrugSafety/UCM266631.pdf. Meanwhile, tell patients to watch for this abbreviation on medication labels and warn them about the dangers of an acetaminophen overdose.
This is not a toy
Never allow children to play with I.V. syringes because they can be easily attached to I.V. ports. While hospitalized, a school-age girl who was given an I.V. syringe to play with used it to drink water and eat ice cream throughout the day. The next morning she complained of chest pain and a cough. She told the nurse that she'd connected the syringe to her central venous access and injected air. Appropriate interventions were immediately initiated and the child recovered.
Medical play with real equipment is a valuable teaching strategy that helps children learn about procedures and lets them voice their fears. However, medical play should be age-appropriate and must always be performed under adult supervision. Never leave equipment or medication at any patient's bedside.
Too close for comfort
An order for the microtubule inhibitor eribulin was misinterpreted by a pharmacist and entered into the computer system as epirubicin, an anthracycline cytotoxic agent. Both agents are used to treat breast cancer. A nurse caught the error when comparing the pharmacy label to the original order.
Approved in 2010, eribulin mesylate may be less familiar to healthcare professionals than epirubicin hydrochloride. The names are similar enough to warrant precautions to prevent look-alike or sound-alike mix-ups. The hospital involved in the near-miss incident is applying tallman lettering and adding the salt "mesylate" to the eribulin listing in the computer system. A pharmacist should verify and independently recalculate the dose of any antineoplastic agent before dispensing it. In this case, the typical dosages for the two drugs are very different; this discrepancy should have prompted the pharmacist to call the prescriber for verification.